ON June 5th, I went to the hospital because I thought I might be having a heart attack...no chest pain but nauseated, felt very anxious, heart rate irratic and I was so very sleepy and an all over sick feeling. At the hospital, the ER dr said something was amiss so they wanted to keep me overnight. They did the usual things to monitor my heart and the next morning, an ER dr. came in and said "you can go home, you are healthy!" No mention of CHF or anything but I seen he had given me two prescriptions, one for Lasix and one for Lorezapam. When I checked them on the net, it said the Lasix is for CHF!!! The following week, when I seen my GP, she talked to me a little bit about CHF and she took my blood pressure and it was 50 over 62!! Ten minutes later, it was normal and it has been normal everyday since seeing her. Normal is good but the reason for it, isn't good. I've always had high blood pressure and I had taken Mycardis for 10 yrs; now I no longer take any meds for high blood pressure. My heart rate has decreased, as well. Now, it is usually in the 70's when before, it was always in the 90's. I guess these are indicators of CHF.
Also, if I get stressed, my blood pressure goes lower now, rather than higher. In the hospital my BNP number was 1500, last week at my dr's office, it was 1040, so it has come down some. Probably due to less sodium in my diet? My ejection fraction number is 75% and I have no idea what that means either.
This is all so new to me and very scary, especially since I also have severe COPD.
My question is, at what point should I demand a referral to a heart specialist? My GP said she'd like to wait and see me in a few more weeks to see where I am at that time..if the BNP number has come down any more or if it has worsened. To me, since I have COPD, I should be seeing a heart specialist now but I guess she knows best.
I have problems at night sometimes, well two times I have woken up gasping for breath, even though my oxygen level is over 90 on the 2lts I normally use for sleeping. Is this attributed to CHF? How can a person be gasping for breath when their oxygen level is ok?? This isn't the same type of shortness of breath that I'm used to having with COPD, this is way worse! I had to crawl to the oxygen machine and crank it up really high and in a minute or two, it passed, and I went back to bed.
I did have swelling in my feet a few days after leaving the hospital, it lasted two days and then the swelling went away and hasn't been back since. I've read though that there can be swelling around the lungs that wouldn't be noticeable to me.
I have also read that a person can have an exacerbation with CHF. Well, does that mean a hospital trip?? When I have an exacerbation with COPD, it means a prednisone burst, if I'm not coughing up yucky stuff and running a fever. I don't know what it will mean with CHF! I don't even know when a trip to the hospital is necessary.
Actually, I don't know a darn thing yet so if somebody has a link to some helpful information, I would appreciate that too. I am going to read the questions/answers here and hopefully, gain some insight on this new situation!
I have noticed that I have problems at night if I eat too much sodium before going to bed so I've stopped eating and then going to bed right afterwards! It seems that sodium is the worst offender for me, at this time anyway! It sure didn't seem to give me problems two months ago but how quickly things change!
On the ejection fraction number, is the 75% dangerously low? What about the BNP number? Is the 1040 dangerously high? I iwsh I had a better understanding on this CHF, I feel like I'm a walking time bomb!!!
Thank you for your help!
My first comment is that you need to relax... so far, if I am right you has not been told that you have CHF.
Even in the case that you had it, in my view the worst thing is the English name "Heart Failure" and everybody nows that without heart there is no life...
The truth is that today many people are able to manage it for many years.
Now let's go on your post, as far as I understand:
1) Your numbers on BP are confuse 50/60?? diastolic lower that systolic??, and by the way whatever they are, they are not and indication of HF.
2) Lasix is to reduce fluid in your body, can be due to HF or to any other reason. Lorazepam has nothing to do with HF.
3) Ejection fraction (EF) is the % of the total blood in your left ventricle that your heart pump on each beat. Normal range is 55-75% . So you are perfect.
4) Elevation of BNP, or more probably NT-BNP, can happen with HF but also with obesity and with renal diseases. Assuming that in your case it is due to HF, your values will indicate only stage I... so not much to worry.
5) Yes de-compensated HF can send you to hospital, but if well manage, you probably will have many years ahead before this start happening.
6) BNP it is not influenced by your sodium intake.
7) I am surprised that you said that you do not support sodium at dinner time.. what your symptoms are? In general sodium is bad for many reasons and you should take as little as possibly, but I am not aware of any immediate symptom beside getting thirsty.
8) You can easily eat with minimum sodium intake. So no reason for not having dinner.
9) If you have HF, you will be better of with 5 small meals per day with minimal sodium intake in all of them.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.